Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 31, NWS Topeka, KS

March 23, 2009Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2009, 7:02 PM CDT for Pottawatomie County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 7:02 PM CDT (00:02 UTC)
Expired
Mar 23, 2009, 7:31 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 6:47 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:35 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 23, 3:35 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT MON MAR 23 2009

.DISCUSSION...

PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG
GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS.

STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE
COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS
SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET
MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7
PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR
SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS
EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE
FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH
BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME.

INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA
SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF
ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS
AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE
IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME
MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70.
FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE
DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE
EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE
TONIGHT.

THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY.
LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR
SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN
PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK
INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF
SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY
DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S.

TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE
HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR
OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO
MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE
AFTERNOON.

NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY
THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN
PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A
MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA.

STARK

&&

.AVIATION...
MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS
AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING.  TIGHT SURFACE
PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT
TAF SITES THIS AFTERNOON.  THIS SHOULD DECREASE AS SURFACE COLD
FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS.  WITH APPROACH
OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF
STORMS POSSIBLE THIS EVENING.  SOME SHOWERS MAY LINGER INTO THE
EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST
AFTER MIDNIGHT.  WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE
STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS
AROUND FRONTAL PASSAGE.  WESTERLY WINDS AT SURFACE WILL RESULT IN
DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM
MONDAY FOR KSZ008>012-020>024-035>040-054>056-058-059.

&&
Hazardous weather outlook, Mar 23, 1:41 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT MON MAR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-241845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
141 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7
PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER
THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE
ATTEMPTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS
AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST
CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE
SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO
CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO
HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO
THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME
POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL
KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

CAVANAUGH

In the hours before

Local storm report, Mar 23, 6:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     BERN                    39.96N 95.97W
03/23/2009  E80 MPH          NEMAHA             KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Mar 23, 6:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             WESTMORELAND            39.40N 96.42W
03/23/2009  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Mar 23, 6:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 WSW WESTMORELAND      39.37N 96.52W
03/23/2009  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Mar 23, 6:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             MANHATTAN               39.18N 96.57W
03/23/2009  E1.00 INCH       RILEY              KS   EMERGENCY MNGR

            QUARTERS REPORTED AT THE MHK AIRPORT.

&&

CAVANAUGH
Local storm report, Mar 23, 7:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MANHATTAN               39.18N 96.57W
03/23/2009  E0.75 INCH       RILEY              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Mar 23, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 SSE WHEATON           39.44N 96.28W
03/23/2009  E0.75 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:07 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha38 min
Mar 23, 7:07 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more5 hr
Mar 23, 7:40 PM CDTSevere Thunderstorm WarningTOPBrown50 min
Mar 23, 8:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris39 min
Mar 23, 9:13 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee46 min
Mar 23, 9:57 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee33 min
Mar 23, 10:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee25 min
Mar 23, 10:26 PM CDTSevere Thunderstorm WarningTOPMorris37 min
Mar 23, 11:25 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee35 min
Mar 23, 11:49 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee26 min
Mar 24, 12:11 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee34 min
Mar 24, 1:22 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee83 min
Mar 24, 2:28 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson62 min
Mar 24, 11:02 AM CDTRiver Flood WarningTOPLyon, Osage9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.